New Mexico, 2005

Hail and Damaging Wind in New Mexico, February 19, 2005

February 19, 2005 · NWS ABQ · 2 events in 1 county or zone

A small but strong thunderstorm moved north over eastern Sandoval County producing a swap of penny size hail. Travelers along Interstate 25 also reported a brief gustnado over open rangeland southeast of Cochiti Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A small but strong thunderstorm moved north over eastern Sandoval County producing a swap of penny size hail. Travelers along Interstate 25 also reported a brief gustnado over open rangeland southeast of Cochiti Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 19, 3:00 PM MST, 25 minutes earlier.

Area forecast discussion, Feb 19, 3:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MST SAT FEB 19 2005

.DISCUSSION...RICH MOISTURE FLOW TO CONTINUE FOR AT LEAST THE NEXT
24-36 HOURS FAVORING THE NORTHWEST QUARTER/MOUNTAINS. ADDITIONAL
COOLING OF TEMPERATURES ALOFT SHOULD CONTINUE TO LOWER SNOW LEVELS
TONIGHT THUS WILL MAINTAIN...EXTEND AND EXPAND SNOW ADVISORY THAT
WAS ISSUED BY OUR PREDECESSORS. INITIALLY SOME EARLY EVENING
CONVECTION WILL ALLOW FOR QUICK ACCUMULATIONS THEN INTERMITTENT SNOW
AND SNOW SHOWERS ARE EXPECTED LATER TONIGHT THROUGH SUNDAY MORNING.
MOISTURE SOURCE AND JET DYNAMICS GRADUALLY DIMINISH ON SUNDAY AS
UPPER LOW OFF THE NORTHERN CALIFORNIA COAST FILLS AND GETS ABSORBED
INTO THE GENERAL WEST TO EAST FLOW. FARTHER EAST CONVECTION SHOULD
ALSO DIMINISH THROUGH THE EVENING WITH SOME SNOW MIXING IN SUNDAY
MORNING. WINDS IN THE EAST INCREASED ON SCHEDULE WITH A FEW SPOTS
EXCEEDING FORECAST NUMBERS. WINDS ARE TO DIMINISH AS WELL AFTER
SUNSET.

NOT MUCH CHANGE WAS SEEN OR NEEDED FOR BEYOND SUNDAY. WE STILL LOOK
TO BE IN BETWEEN SYSTEMS MONDAY BUT THE NEXT SYSTEM QUICKLY
INCREASES THE MOISTURE INTO THE WESTERN HALF OF THE STATE MONDAY
NIGHT. LARGE AND COLDER SYSTEM TO MOVE VERY SLOWLY INTO THE FOUR
CORNERS AND SOUTHERN ROCKIES TUESDAY THROUGH SATURDAY. ADDING TO
THE MIX A COLD FRONT LOOKS TO MOVE INTO THE EAST TUESDAY NIGHT OR
WEDNESDAY WITH UPSLOPE FLOW DEVELOPING THROUGH THE LATER HALF OF THE
WEEK. MODELS DIFFER ON TRACK AND POSITION OF THE UPPER LOW...BUT
GRIDS CONTINUE TO INDICATED AN UNSETTLED AND WINTRY WEATHER PATTERN
FOR MUCH OF THE CWA.  GB

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  34  46  29  53 /  60  60  20  10
GALLUP..........................  31  45  24  51 /  60  60  20  10
GRANTS..........................  30  50  24  54 /  60  50  10  10
GLENWOOD........................  40  56  31  62 /  30  20   0  10
CHAMA...........................  24  41  17  44 /  70  60  30  20
LOS ALAMOS......................  30  47  25  50 /  50  30  20   0
RED RIVER.......................  23  43  17  45 /  60  50  30  10
TAOS............................  28  49  24  51 /  50  20  20  10
SANTA FE........................  32  47  26  50 /  40  20  20   0
SANTA FE AIRPORT................  33  50  27  53 /  40  20  10   0
ESPANOLA........................  34  55  28  57 /  30  20  20   0
ALBUQUERQUE HEIGHTS.............  39  54  34  56 /  40  20   0   0
ALBUQUERQUE VALLEY..............  36  54  34  56 /  40  20   0   0
ALBUQUERQUE FOOTHILLS...........  37  52  31  54 /  40  20  10   0
ALBUQUERQUE WEST MESA...........  38  54  33  56 /  40  20  10   0
SOCORRO.........................  40  61  34  64 /  20  20   0   0
SANDIA PARK/CEDAR CREST.........  33  48  29  50 /  30  20  10   0
MORIARTY/ESTANCIA...............  28  53  26  55 /  30  20   0   0
CARRIZOZO.......................  38  61  33  64 /  20  10   0   0
RUIDOSO.........................  36  57  32  57 /  10  10   0   0
RATON...........................  30  55  22  55 /  20  10   0   0
LAS VEGAS.......................  33  53  26  54 /  20  10  10   0
ROY.............................  34  55  28  58 /   0   0   0   0
CLAYTON.........................  37  62  33  60 /   0   0   0   0
SANTA ROSA......................  38  62  32  62 /   0   0   0   0
TUCUMCARI.......................  40  66  35  64 /   0   0   0   0
FORT SUMNER.....................  40  66  35  65 /   0   0   0   0
CLOVIS..........................  41  66  35  65 /   0   0   0   0
PORTALES........................  42  67  36  65 /   0   0   0   0
ROSWELL.........................  42  68  37  69 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY IN EFFECT FROM 5 AM SATURDAY UNTIL NOON MST SUNDAY
FOR

&&

49
Hazardous weather outlook, Feb 19, 6:00 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT FEB 19 2005

NMZ001>021-026-201300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AREAS OF RAIN AND MOUNTAIN SNOW WILL AGAIN PROGRESS NORTHEASTWARD
ACROSS MOST OF THE NORTHWEST HALF OF NEW MEXICO. A SNOW ADVISORY HAS
BEEN ISSUED FOR THE WEST CENTRAL AND NORTHWEST MOUNTAINS THROUGH 9
PM MST THIS EVENING. FOUR TO 7 INCHES OF NEW SNOW IS LIKELY AT
ELEVATIONS NEAR AND ESPECIALLY ABOVE 8000 FEET. UP TO 9 OR 10 INCHES
MAY COAT THE HIGHER PEAKS AND WEST FACING SLOPES THROUGH THIS
EVENING. FOG PATCHES WILL REDUCE VISIBILITY TO BELOW A MILE AT TIMES
IN THE PRECIPITATION AREAS MAINLY THIS MORNING. AREAS OF DENSE FOG
CAN ALSO BE EXPECTED THROUGH MID MORNING ACROSS PORTIONS OF THE MID
AND UPPER RIO GRANDE VALLEY EASTWARD INTO THE CENTRAL AND NORTHEAST
HIGHLANDS AS WELL AS THE SOUTHEAST PLAINS. BE ALERT FOR SUDDEN
VISIBILITY CHANGES IN THE FOG AREAS AND THE SNOWPACKED ROADS
OVER THE HIGH COUNTRY.

.DAYS TWO THROUGH SEVEN...

SCATTERED LIGHT TO LOCALLY MODERATE LOWLAND RAIN SHOWERS AND
MOUNTAIN SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE ACROSS PORTIONS OF
WESTERN AND NORTHERN NEW MEXICO SUNDAY...WITH EITHER ISOLATED OR NO
SIGNIFICANT PRECIPITATION ON MONDAY.

A COLDER AND STRONGER WEATHER SYSTEM WILL LIKELY APPROACH THE STATE
FROM THE WEST TUESDAY INTO THURSDAY WHILE A RATHER STRONG COLD FRONT
MOVES INTO THE STATE FROM THE NORTHEAST. THE WESTERN AND NORTHERN
MOUNTAINS AND SOME OF THE LOWLAND PORTIONS OF THE STATE NEAR AND
NORTH OF I-40 COULD SEE SIGNIFICANT SNOW ACCUMULATIONS WITH RAIN
SHOWERS SCATTERED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
ANY SNOW AND RAIN REPORTS WILL BE WELCOME. REMEMBER...WEATHER CAN
CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

43

The radar

The Albuquerque radar (KABX), 64 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sandoval

When
February 19, 3:25 PM MST to 3:30 PM MST
Where
Sandoval County, Pena Blanca
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.567, -106.333

Hail, Sandoval

When
February 19, 3:35 PM MST
Where
Sandoval County, Cochiti Pueblo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -106.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437161, 5437160.